[Capecitabine-induced subacute cutaneous lupus: a case report].Ann Dermatol Venereol. 2014 Oct; 141(10):593-7.AD
More than 100 drugs have been registered as inducing subacute cutaneous lupus erythematosus (SCLE). Recently, some types of chemotherapy have also been incriminated. If SCLE develops in a setting of neoplasia, two possibilities should be considered: it is either a paraneoplastic syndrome or it is caused by the chemotherapy, thus calling for important decisions on the benefit/risk of stopping potentially effective medication. We report a case of SCLE induced by Xeloda (capecitabine).
PATIENTS AND METHODS
A 50-year-old female patient consulted with an annular erythematosquamous and pruriginous eruption, predominantly on areas of the body exposed to sunlight, occurring 4 months after the initiation of capecitabine for advanced colon cancer. She had presented systemic lupus erythematosus (SLE) for many years, which was not treated, was not progressive and had no cutaneous manifestations. The appearance of the cutaneous lesions, positivity for anti-SSA antibodies and the histological aspect led to diagnosis of SCLE. The lesions were resistant to treatment with hydroxychloroquine and systemic corticosteroids, but disappeared after discontinuation of capecitabine, suggesting chemotherapy-induced SCLE.
Some types of chemotherapy such as capecitabine may reveal or induce SCLE lesions, whether or not there is a previous history of SLE. Cases of chemotherapy-induced cutaneous lupus reported to the French pharmacovigilance agency are rare, but this side effect must be recognised due to the constantly rising use of this type of anticancer agent.